MAUDE Adverse Event Report: CORDIS US. CORP POWERFLEX PRO; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP POWERFLEX PRO; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 4400310X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported, there was difficulty advancing an unknown powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter to the lesion and the device was unable to cross the lesion.As a result, 3mm x 100mm non-cordis balloon catheter was used to complete the procedure.There were no reported injured to the patient.This was during a procedure to treat a 70% stenosed popliteal artery lesion which had moderate calcification and moderate tortuosity.The device was stored and prepped per the instructions for use (ifu) and there were no difficulties removing any of the sterile packaging components.The device will be returned for evaluation.Addendum: product evaluation revealed a balloon burst.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, there was difficulty advancing an unknown powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter to the lesion and the device was unable to cross the lesion.As a result, 3mm x 100mm non-cordis balloon catheter was used to complete the procedure.There was no reported injured to the patient.This was during a procedure to treat a 70% stenosed popliteal artery lesion which had moderate calcification and moderate tortuosity.The device was stored and prepped per the instructions for use (ifu) and there were no difficulties removing any of the sterile packaging components.The product was returned for analysis.A non-sterile powerflex pro 3mm x 10cm 135 was received coiled inside of a clear plastic bag.The device was removed from the packaging to proceed with the product evaluation.The device was inspected observing the following conditions: the balloon presented a visible longitudinal burst condition, and the marker bands were present in the device as expected near the distal and proximal ends of the balloon body.Microscopic analysis: due to the balloon condition as received a sem analysis was executed to evaluate the possible attributable cause to the identified burst, during this analysis the presence of scratch marks near the separated border were confirmed in the external balloon material.These scratch marks are normally attributed to the interaction of the affected material with sharp edges or materials.A product history record (phr) review of lot 82222606 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿pta/ptca system tracking difficulty¿ was not confirmed as this failure cannot be replicated in the lab setting; however, subsequent findings of ¿balloon burst¿ were confirmed as a visible longitudinal rupture was observed.The outer surface of the balloon presented evidence of scratch marks adjacent to the balloon rupture.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or damage to balloon material may have occurred during the attempt to cross into the lesion.Therefore, based on the information available for review, it is likely vessel characteristics of moderate calcification with tortuosity and 70% stenosis likely contributed to the reported event as evidenced by device analysis.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX PRO
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 CR 2 -01 0
CS   CR 2 01 02
7863138372
MDR Report Key18366792
Report Number3007635982-2023-00349
Device Sequence Number20766033
Product Code LIT
UDI-Device Identifier20705032059050
UDI-Public(01)20705032059050(17)240430(10)82222606
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date04/30/2024
Device Catalogue Number4400310X
Device Lot Number82222606
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2023
Initial Report FDA Received Date12/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ARMADA 3X100 BALLOON CATHETER.; UNKNOWN STENT.
Patient Age70 YR
Patient SexFemale